North Carolina, 2002

Hail and Damaging Winds in North Carolina, July 4, 2002

July 4, 2002 · NWS RAH · 5 events in 4 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 4, 1:20 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 1:20 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT THU JUL 4 2002

PERSISTENCE FORECAST FOR FRIDAY.
HEAT ADVISORY IS A FIRST PERIOD FORECAST PRODUCT SO WILL DEFER TO
THE MIDNIGHT SHIFT FOR FRIDAY HEAT.

MODELS ARE AGAIN ALL OVER THE PLACE IN THE DETAILS. AVIATION TAKES
MCC VORTICITY OVER NORTH DAKOTA CURRENTLY AND DRIVES IT TO OUR NORTH
BORDER BY SUNRISE SATURDAY. ETA DEVELOPS SURFACE LOW AND DEEPENS IT
AS IT RETROGRADES SOUTHWEST FRIDAY. IN COMBINATION WITH ALLEGED
EXPLOSION OF DIVERGENCE AT 200 MB 00Z SATURDAY...ETA READY TO SUCK
THE WORMS OUT OF THE GROUND WITH LIFT. NGM TAKES SURFACE LIFT 00Z
SATURDAY MORE TO COAST WITH UPPER DIVERGENCE OVER ASHEVILLE. MODELS
WILL BE TRASHED FOR PERSISTENCE FRIDAY.

WITH ETA SURFACE LOW TIGHTENING GRADIENT LATE FRIDAY IT IS FASTER
PULLING THE COOL AIR IN FRIDAY NIGHT. FAVOR SLOWER NGM FOR NOW BUT
COOLER AIR WILL STILL BEGIN TO REACH TO SOUTH BORDER BEFORE SUNRISE
SATURDAY.

LOWS TONIGHT UP SLIGHTLY FROM THIS MORNING. A DIP SATURDAY
MORNING...MORE PRONOUNCED TO THE NORTH.

IN THE EXTENDED...A SLOW WARMING TREND INTO THE EARLY WORK WEEK AND
WILL ADD TINY CHANCE FOR AFTERNOON THUNDERSTORMS TO TUESDAY. STRONG
FRONT FOR THIS TIME OF YEAR FORECAST WEDNESDAY. THIS WILL LIKELY BE
TOO EARLY AND TOO COOL WHEN/IF IT DOES ARRIVE. WILL STAY ON THE WARM
SIDE AND CONTINUE TO CONFINE RAIN CHANCES TO THE AFTERNOON INTO
THURSDAY.

.RAH...NONE...

RLH

In the hours before

Special weather statement, Jul 4, 9:39 AM EST, 5 hours 1 minute before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-041945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1039 AM EDT THU JUL 4 2002

...SEVERE WEATHER OUTLOOK...

IN CENTRAL NORTH CAROLINA
     ALAMANCE...ANSON...CHATHAM...CUMBERLAND...DAVIDSON...DURHAM...
     EDGECOMBE...FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...
     HALIFAX...HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY...
     MOORE...NASH...ORANGE...PERSON...RANDOLPH...RICHMOND...
     SAMPSON...SCOTLAND...STANLY...VANCE...WAKE...WARREN...WAYNE AND
     WILSON

.SKYWARN SPOTTERS...
FULL ACTIVATION OF SPOTTER NETWORKS MAY BE REQUESTED FOR LATE THIS
AFTERNOON AND EARLY TONIGHT.

.SYNOPTIC PATTERN...
A WEAK LOW PRESSURE TROUGH AT THE SURFACE STRETCHES FROM ELIZABETH
CITY SOUTHWEST TO FAYETTEVILLE. A HOT UNSTABLE AIR MASS OVER CENTRAL
NORTH CAROLINA WILL BECOME MORE UNSTABLE AS MOISTURE IN THE AIR
COLUMN INCREASES THIS AFTERNOON. THIS WILL COMBINE WITH TEMPERATURES
IN THE 90S TO POTENTIALLY PRODUCE SEVERE THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE LOWER ATMOSPHERE IS QUITE WARM AND THE THREAT FOR DAMAGING HAIL
IS SMALL. DOWNBURST THUNDERSTORM GUSTS ARE CONSIDERED TO BE THE
PRIMARY THREAT.

IN ADDITION...SLOW MOVING THUNDERSTORMS MAY POSE A RISK OF MINOR
CURBSIDE FLOODING IS SPOTS.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.
Local storm report, Jul 4, 10:41 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1141 AM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM     WESTERN WINSTON SALEM    NC   1.00 INCH HAIL
07/03/02   FORSYTH
Local storm report, Jul 4, 11:32 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1232 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WESTERN WINSTON SALEM     NC   WIND DAMAGE
07/03/02   FORSYTH                        ON MEADOWLARK ROAD IN
                                          WESTERN WINSTON
                                          SALEM---TREE BLOWN DOWN ON
                                          A HOUSE , NUMEROUS BRANCHES
                                          SNAPPED OFF AND IN THE
                                          YARDS, BASKETBALL POLE
                                          SNAPPED AND A SMALL TRACTOR
                                          OVERTURNED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Guilford

When
July 4, 2:40 PM EST
Where
Guilford County, Greensboro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.067, -79.800

Hail, Guilford

When
July 4, 3:05 PM EST
Where
Guilford County, Greensboro
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -79.800

Thunderstorm Wind, Orange

When
July 4, 4:50 PM EST
Where
Orange County, Orange Grove
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.967, -79.200

Trees were blown down, one fell onto a house.

Hail, Wake

When
July 4, 5:00 PM EST
Where
Wake County, Raleigh
Measured
0.88 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
35.800, -78.667

Thunderstorm Wind, Moore

When
July 4, 5:55 PM EST
Where
Moore County, Robbins
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -79.600

Trees and powerlines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303413, 5303414, 5303415, 5303417, 5303416.